Generalizations of Regularly Varying Functions

  • Valeriĭ V. Buldygin
  • Karl-Heinz Indlekofer
  • Oleg I. Klesov
  • Josef G. Steinebach
Part of the Probability Theory and Stochastic Modelling book series (PTSM, volume 91)


Karamata [205] introduced the (so-called) regularly varying functions (RV-functions) in 1930 and proved a number of fundamental results for them (see also Karamata [206]). These results and their further generalizations formed the basis of a developed theory with a wide range of applications (cf., e.g., Seneta [324], Bingham et al. [41], Alsmeyer [11], Bingham [38], Marić [261], Korevaar [237], Resnick [300, 302], Yakymiv [373]). This chapter is devoted to the discussion of certain classes of functions which generalize, in one way or another, the notion of regular variation. Additionally to the classes RV and ORV of functions, an important place in the theory is occupied by the classes PRV, PI, SQI, and POV. The main attention in this chapter is paid to these four classes.


  1. 8.
    S. Aljančić and D. Arandelović, O-regularly varying functions, Publ. Inst. Math. (Beograd) (N.S.) 22 (36) (1977), 5–22.Google Scholar
  2. 11.
    G. Alsmeyer, Erneuerungstheorie. Analyse stochastischer Regenerationsschemata, Teubner, Stuttgart, 1991.CrossRefGoogle Scholar
  3. 18.
    D. Arandelović, O-regular variation and uniform convergence, Publ. Inst. Math. (Beograd) (N.S.) 48 (62) (1990), 25–40.Google Scholar
  4. 19.
    V.G. Avakumović, Über einen O-Inversionssatz, Bull. Int. Acad. Youg. Sci. 29–30 (1936), 107–117.zbMATHGoogle Scholar
  5. 20.
    V.G. Avakumović, Sur une extension de la condition de convergence des theoremes inverses de sommabilité, C. R. Acad. Sci. 200 (1935), 1515–1517.zbMATHGoogle Scholar
  6. 26.
    N.K. Bari and S.B. Stechkin, Best approximation and differential properties of two conjugate functions, Trudy Mosk. Mat. Obshch. 5 (1956), 483–522. (Russian)MathSciNetGoogle Scholar
  7. 30.
    S.M. Berman, Sojourns and extremes of a diffusion process on a fixed interval, Adv. Appl. Probab. 14 (1982), no. 4, 811–832.MathSciNetCrossRefGoogle Scholar
  8. 32.
    S.M. Berman, The tail of the convolution of densities and its application to a model of HIV-latency time, Ann. Appl. Probab. 2 (1992), no. 2, 481–502.MathSciNetCrossRefGoogle Scholar
  9. 38.
    N.H. Bingham, Regular variation and probability: The early years, J. Comp. Appl. Math. 200 (2007), no. 1, 357–363.MathSciNetCrossRefGoogle Scholar
  10. 39.
    N.H. Bingham and C.M. Goldie, Extensions of regular variation. I. Uniformity and quantifiers, Proc. London Math. Soc. 44 (1982), no. 3, 473–496.MathSciNetCrossRefGoogle Scholar
  11. 40.
    N.H. Bingham and C.M. Goldie, Extensions of regular variation. II. Representations and indices, Proc. London Math. Soc. 44 (1982), no. 3, 497–534.MathSciNetCrossRefGoogle Scholar
  12. 41.
    N.H. Bingham, C.M. Goldie, and J.L. Teugels, Regular Variation, Cambridge University Press, Cambridge, 1987.CrossRefGoogle Scholar
  13. 45.
    R. Bojanić and E. Seneta, Slowly varying functions and asymptotic relations, J. Math. Anal. Appl. 34 (1971), 302–315.MathSciNetCrossRefGoogle Scholar
  14. 56.
    V.V. Buldygin, K.-H. Indlekofer, O.I. Klesov, and J.G. Steinebach, Asymptotics of renewal processes: some recent developments, Ann. Univ. Sci. Budapest, Sect. Comp. 28 (2008), 107–139.Google Scholar
  15. 59.
    V.V. Buldygin, O.I. Klesov, and J.G. Steinebach, Properties of a subclass of Avakumović functions and their generalized inverses, Ukrain. Matem. Zh. 54 (2002), no. 2, 149–169 (Russian); English transl. in Ukrain. Math. J. 54 (2002), no. 2, 179–206.Google Scholar
  16. 61.
    V.V. Buldygin, O.I. Klesov, and J.G. Steinebach, On some properties of asymptotically quasi-inverse functions and their applications. I, Teor. Imov. Mat. Stat. 70(2004), 9–25 (Ukrainian); English transl. in Theory Probab. Math. Statist. 70(2005), 11–28.Google Scholar
  17. 62.
    V.V. Buldygin, O.I. Klesov, and J.G. Steinebach, On some properties of asymptotically quasi-inverse functions and their applications. II, Teor. Imovirnost. Matem. Statist. 71(2004), 33–48 (Ukrainian); English transl. in Theory Probab. Math. Statist. 71 (2005), 37–52.Google Scholar
  18. 65.
    V.V. Buldygin, O.I. Klesov, and J.G. Steinebach, On some extensions of Karamata’s theory and their applications, Publ. Inst. Math. (Beograd) (N. S.) 80 (94) (2006), 59–96.MathSciNetCrossRefGoogle Scholar
  19. 66.
    V.V. Buldygin, O.I. Klesov, and J.G. Steinebach, On some properties of asymptotically quasi-inverse functions, Teor. Imovirnost. Matem. Statist. 77(2007), 13–27 (Ukrainian); English transl. in Theory Probab. Math. Statist. 77(2008), 15–30.Google Scholar
  20. 67.
    V.V. Buldygin, O.I. Klesov, and J.G. Steinebach, PRV property and the φ-asymptotic behavior of solutions of stochastic differential equations, Liet. Mat. Rink. 77(2007), no. 4, 445–465 (Ukrainian); English transl. in Lithuanian Math. J. 77(2007), no. 4, 361–378.MathSciNetCrossRefGoogle Scholar
  21. 69.
    V.V. Buldygin, O.I. Klesov, and J.G. Steinebach, On the convergence to infinity of positive increasing functions, Ukrain. Matem. Zh. 62 (2010), no. 10, 1299–1308 (Ukrainian); English transl. in Ukrain. Math. J. 62 (2010), no. 10, 1507–1518.Google Scholar
  22. 70.
    V.V. Buldygin, O.I. Klesov, and J.G. Steinebach, Asymptotic properties of absolutely continuous functions and strong laws of large numbers for renewal processes, Teor. Imovirnost. Matem. Statist. 87 (2012), 1–11 (Ukrainian); English transl. in Theory Probab. Math. Statist. 87 (2013), 1–12.MathSciNetCrossRefGoogle Scholar
  23. 90.
    D.B.H. Cline, Intermediate regular and Π-variation, Proc. London Math. Soc. 68(1994), no. 3, 594–616.MathSciNetCrossRefGoogle Scholar
  24. 92.
    D.B.H. Cline and G. Samorodnitsky, Subexponentiality of the product of independent random variables, Stoch. Process. Appl. 49(1994), no. 1, 75–98.MathSciNetCrossRefGoogle Scholar
  25. 96.
    I. Csiczár and P. Erdös, On the function g(t) =limsupx(f(x + t) − f(x)), Magyar Tud. Akad. Kut. Int. Közl. A9(1964), 603–606.Google Scholar
  26. 99.
    H. Delange, Sur la composition des forces en statique, Bull. Sci. Math. 9 (1875), 281–288. H. Delange, Sur deux questions posées par M. Karamata, Publ. Inst. Math. (Beograd) (N.S.) 7 (1954), 69–80.Google Scholar
  27. 104.
    D. Djurčić, O-regularly varying functions and some asymptotic relations, Publ. Inst. Math. (Beograd) (N.S.) 61 (75) (1997), 44–52.Google Scholar
  28. 105.
    D. Djurčić, O-regularly varying functions and strong asymptotic equivalence, J. Math. Anal. Appl. 220 (1998), no. 2, 451–461.MathSciNetCrossRefGoogle Scholar
  29. 108.
    D. Djurčić and A. Torgašev, Strong asymptotic equivalence and inversion of functions in the class Kc, J. Math. Anal. Appl. 255(2001), no. 2, 383–390.MathSciNetCrossRefGoogle Scholar
  30. 114.
    D. Drasin and E. Seneta, A generalization of slowly varying functions, Proc. Amer. Math. Soc. 96 (1986), no. 3, 470–472.MathSciNetCrossRefGoogle Scholar
  31. 127.
    W. Feller, On regular variation and local limit theorems, Proceeding of the 5th Berkely Symposium on Mathematical Statistics and Probability, 1965–1966 2 (1967), no. 1, 373–388.Google Scholar
  32. 128.
    W. Feller,One-sided analogues of Karamata’s regular variation, Enseignement Math. 15 (1969), no. 2, 107–121.Google Scholar
  33. 149.
    I.I. Gihman and A.V. Skorohod, Stochastic Differential Equations, “Naukova Dumka”, Kiev, 1968 (Russian); English transl. Springer-Verlag, Berlin–Heidelberg–New York, 1972.Google Scholar
  34. 154.
    W. Greub, Linear Algebra, 4th edn., Springer-Verlag , Berlin-Heidelberg-New York, 1975.CrossRefGoogle Scholar
  35. 165.
    L. de Haan, On functions derived from regularly varying functions, J. Austral. Math. Soc., Serie A 23 (1977), 431–438.MathSciNetCrossRefGoogle Scholar
  36. 168.
    L. de Haan and U. Stadtmüller, Dominated variation and related concepts and Tauberian theorems for Laplace transforms, J. Math. Anal. Appl. 108 (1985), no. 2, 344–365.MathSciNetCrossRefGoogle Scholar
  37. 198.
    S. Jansche, O-regularly varying functions in approximation theory, J. Inequal. Appl. 1 (1997), no. 3, 253–274.MathSciNetzbMATHGoogle Scholar
  38. 201.
    P.R. Jelenković and A.A. Lazar, Asymptotic results for multiplexing subexponential on-off processes, Adv. Appl. Probab. 31 (1999), 394–421.MathSciNetCrossRefGoogle Scholar
  39. 205.
    J. Karamata, Sur un mode de croissance regulie‘re des fonctions, Mathematica (Cluj) 4 (1930), 38–53.zbMATHGoogle Scholar
  40. 206.
    J. Karamata, Sur un mode de croissance régulière. Theéorèmes fondamentaux, Bull. Soc. Math. France 61 (1933), 55–62.MathSciNetCrossRefGoogle Scholar
  41. 207.
    J. Karamata, Bemerkung über die vorstehende Arbeit des Herrn Avakumović, mit näherer Betrachtung einer Klasse von Funktionen, welche bei den Inversionssätzen vorkommen, Bull. Int. Acad. Youg. Sci. 29–30 (1936), 117–123.zbMATHGoogle Scholar
  42. 210.
    M.V. Keldysh, On a Tauberian theorem, Proc. Steklov Math. Inst. 38 (1951), 77–86. (Russian)Google Scholar
  43. 227.
    O. Klesov, Z. Rychlik, and J. Steinebach, Strong limit theorems for general renewal processes, Probab. Math. Statist. 21 (2001), no. 2, 329–349.MathSciNetzbMATHGoogle Scholar
  44. 235.
    B.I. Korenblyum, On the asymptotic behavior of Laplace integrals near the boundary of a region of convergence, Dokl. Akad. Nauk. USSR (N.S.) 104 (1955), 173–176. (Russian)Google Scholar
  45. 236.
    J. Korevaar, T. van Aardenne-Ehrenfest, and N.G. de Bruijn, A note on slowly oscillating functions, Nieuw Arch. Wiskunde 23 (1949), 77–86.MathSciNetzbMATHGoogle Scholar
  46. 237.
    J. Korevaar, Tauberian Theorem. A Century of Developments, Springer-Verlag, Berlin-Heidelberg, 2004.Google Scholar
  47. 242.
    M.A. Krasnoselskiı̆ and Ya.B. Rutickiı̆, Convex Functions and Orlicz Spaces, “Nauka”, Moscow, 1958 (Russian); English transl. Noordhoff, Groningen, 1961.Google Scholar
  48. 261.
    V. Marić, Regular Variation and Differential Equations, Springer-Verlag, Berlin–Heidelberg–New York, 2000.CrossRefGoogle Scholar
  49. 266.
    W. Matuszewska, Regularly increasing functions in connection with the theory of L φspaces, Studia Math. 21 (1961/1962), 317–344.Google Scholar
  50. 267.
    W. Matuszewska, On a generalization of regularly increasing functions, Studia Math. 24 (1964), 271–279.MathSciNetCrossRefGoogle Scholar
  51. 270.
    W. Matuszewska and W. Orlicz, On some classes of functions with regard to their orders of growth, Studia Math. 26 (1965), 11–24.MathSciNetCrossRefGoogle Scholar
  52. 271.
    V.A. Mikhaı̆lets and A.A. Murach, Hörmander interpolation spaces and elliptic operators, Proc. Inst. Math. Ukrainian Acad. Sci. 5 (2008), 205–226. (Russian)Google Scholar
  53. 284.
    K.W. Ng, Q. Tang, J. Yan, and H. Yang, Precise large deviations for sums of random variables with consistently varying tails, J. Appl. Probab. 41 (2004), no. 1, 93–107.MathSciNetCrossRefGoogle Scholar
  54. 293.
    H.S.A. Potter, The mean values of certain Dirichlet series. II, Proc. London Math. Soc. 47 (1940), 1–19.MathSciNetzbMATHGoogle Scholar
  55. 300.
    S. Resnick, Extreme Values, Regular Variation, and Point Processes, Springer-Verlag, New York, 1987.CrossRefGoogle Scholar
  56. 302.
    S. Resnick, Heavy Tail Phenomena. Probabilistic and Statistical Modeling, Springer-Verlag, New York, 2007.Google Scholar
  57. 305.
    B.A. Rogozin, A Tauberian theorem for increasing functions of dominated variation, Sibirsk. Mat. Zh. 43 (2002), no. 2, 442–445 (Russian); English transl. in Siberian Math. J. 43 (2002), no. 2, 353–356.Google Scholar
  58. 323.
    E. Seneta, An interpretation of some aspects of Karamata’s theory of regular variation, Publ. Inst. Math. Acad. Serbe Sci. 15 (1973), 111–119.MathSciNetzbMATHGoogle Scholar
  59. 324.
    E. Seneta, Regularly Varying Functions, Springer-Verlag, Berlin–Heidelberg–New York, 1976.CrossRefGoogle Scholar
  60. 329.
    S. Schlegel, Ruin probabilities in perturbed risk models, Math. Econom. 22 (1998), 93–104.MathSciNetCrossRefGoogle Scholar
  61. 344.
    U. Stadtmüller and R. Trautner, Tauberian theorems for Laplace transforms, J. Reine Angew. Math. 311/312 (1979), 283–290.Google Scholar
  62. 345.
    U. Stadtmüller and R. Trautner, Tauberian theorems for Laplace transforms in dimension D > 1, J. Reine Angew. Math. 323 (1981), 127–138.Google Scholar
  63. 353.
    K. Takaŝi, J.V. Manojlović, and J. Milos̆ević, Intermediate solutions of second order quasilinear ordinary differential equations in the framework of regular variation, Appl. Math. Comput. 219 (2013), no. 15, 8178–8191.MathSciNetCrossRefGoogle Scholar
  64. 354.
    K. Takaâi, J.V. Manojlović, and J. Milos̆ević, Intermediate solutions of fourth order quasi-linear differential equations in the framework of regular variation, Appl. Math. Comput. 248 (2014), 246–272.Google Scholar
  65. 355.
    Q. Tang, Asymptotics for the finite time ruin probability in the renewal model with consistent variation, Stoch. Models 20 (2004), no. 3, 281–297.MathSciNetCrossRefGoogle Scholar
  66. 370.
    A.L. Yakymiv, Multidimensional Tauberian theorems and their application to Bellman–Harris branching processes, Mat. Sb. (N. S.) 115 (157) (1981), no. 3, 463–477, 496. (Russian)Google Scholar
  67. 371.
    A.L. Yakymiv, Asymptotics properties of state change points in a random record process, Teor. Veroyatnost. i Primenen. 31 (1986), no. 3, 577–581 (Russian); English transl. in Theory Probab. Appl. 31 (1987), no. 3, 508–512.Google Scholar
  68. 372.
    A.L. Yakymiv, Asymptotics of the probability of nonextinction of critical Bellman–Harris branching processes, Trudy Mat. Inst. Steklov. 177 (1986), 177–205, 209 (Russian); English transl. in Proc. Steklov Inst. Math. 4 (1988), 189–217.Google Scholar
  69. 373.
    A.L. Yakymiv, Probabilistic Applications of Tauberian Theorems, Fizmatlit, Moscow, 2005 (Russian); English transl. VSP, Leiden, 2005.Google Scholar
  70. 374.
    Y. Yang, R. Leipus, and S̆iaulys, Local precise large deviations for sums of random variables with O-regularly varying densities, Statist. Probab. Lett. 80 (2010), no. 19–20, 1559–1567.MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  • Valeriĭ V. Buldygin
    • 1
  • Karl-Heinz Indlekofer
    • 2
  • Oleg I. Klesov
    • 3
  • Josef G. Steinebach
    • 4
  1. 1.Department of Mathematical AnalysisNational Technical University of UkraineKyivUkraine
  2. 2.Department of MathematicsUniversity of PaderbornPaderbornGermany
  3. 3.Department of Mathematical Analysis and Probability TheoryNational Technical University of UkraineKyivUkraine
  4. 4.Mathematical InstituteUniversity of CologneCologneGermany

Personalised recommendations